(I’m sorry. I wrote this a few days ago and was apparently too out of it to post it.)
So today sucks too. Not that any previous day was much better during withdrawal honestly. I found this information on the Addiction Center’s website about why Clonazepam causes withdrawals and wanted to share it.
“Over time, the body stops producing certain chemicals, called neurotransmitters, due to the body being provided Klonopin daily. The body stops creating these neurotransmitters because the addict provides the brain with a manufactured flush of chemicals, meaning the brain no longer needs to create them itself. When the dosage of Klonopin suddenly decline or use is completed stopped, the system is thrown off balance, creating a rise in various physical, emotional and cognitive withdrawal symptoms, including shaking and seizures. Addicted individuals need to gradually cut down their Klonopin use because the withdrawal symptoms are potentially lethal.”
I definitely think they need to change the wording, since I don’t appreciate being called an addict when it’s something my doctor prescribed to me and I took even less than directed, but it’s a clearer explanation for why this occurs. Again, emphasis on not even trying to taper or discontinue it by yourself. My symptoms are worrisome enough the past twelve hours that I spoke with the nurse covering for my concierge PCP (long story, but I have a regular PCP and then the concierge, who I’ve been in the care of for years now and still maintain my care remotely). She gathered information about how I’m doing, what dose I had been able to taper down to, duration, etc. She’s going to contact the doctor as a possible urgent matter to get guidance since I’ve gone this long into detoxing but I took it for so long that I’m still a higher risk patient. If I’m going to write about why you shouldn’t go through this without help, then I should utilize another avenue of assistance that I have. (I don’t see or talk to her regularly, so I honestly forgot I could get guidance from her. All I had in mind once the psych went MIA were the doctors I started seeing where I now live. Proof of cognitive issues during the withdrawal if I couldn’t remember I have a doctor in another state that I can turn to if needed. Doh!) So, I took my own advice that I shouldn’t do this alone and when I started looking through my contacts to see who I could reach to give me reliable guidance I was reminded that I have another option available, since I don’t want to go to a rehab or hospital. I’ll update with what I am advised to do once the nurse is able to speak to the doctor (being on maternity leave, I figure it may take a few hours)…
So I’m going to start taking Hydroxyzine; basically it’s an antihistamine but the sedating effect helps with a variety of symptoms such as hives and anxiety. It’s non-habit forming and doesn’t have any of long lasting effects like benzodiazepines do. And the best news? I am now in the safe zone, theoretically! There’s still a chance, of course, and actually there’s a risk for symptoms to drag out for years even, since I took it for so long. I did the best that I could to reduce how much was in my system before starting to detox, although it should have been for a few months. The antihistamine should tamp down on most of my symptoms…
Well, it’s been interesting. The Hydroxyzine helped me fall asleep and quiets some of the worst symptoms. Unfortunately they come back with a vengeance as it wears off and often I don’t realize it’s time to take the next dose. I’m going to try out medication apps to help me keep track, since almost every hour feels like a whole day and I can’t keep track mentally.